MAUDE Adverse Event Report: CORCYM S.R.L. CARBOSEAL ASCENDING AORTIC PROSTHESIS; HEART VALVE, MECHANICAL

CORCYM S.R.L. CARBOSEAL ASCENDING AORTIC PROSTHESIS; HEART VALVE, MECHANICAL
Model Number AP-021
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in the reported event was returned to the manufacturer and it was received on 21-may-2025.The manufacturer has verified that the serial numbers reported on both the labels and the id tags correspond to prostheses of the same size and expiration date.Therefore, there was no risk to the patient from the potential implantation of an expired or incorrectly sized product.A direct inspection of the prosthesis will start after completing the necessary decontamination procedures.The manufacturer is actively following up with the implanting surgeon to obtain additional details regarding the event and the surrounding circumstances.
 
Event or Problem Description
The manufacturer was notified of an incident involving a failure to implant and a labelling discrepancy associated with a carboseal ascending aortic prosthesis, model ap-021.According to the report, after completing the sizing procedure using the sizer accessories, the surgical team encountered difficulties in seating the prosthesis into position.During the implantation attempt, the nursing staff observed a mismatch between the serial number on the id tag attached to the prosthesis and the serial numbers on the outer packaging labels.This discrepancy was promptly brought to the surgeon¿s attention.Due to concerns regarding both the seating difficulty and the serial number mismatch, the decision was made to abandon the implantation of the device.It was reported that the issue resulted in a significant extension of the surgical procedure¿estimated between 40 and 60 minutes¿without adverse effects on the patient.Based on the medical assessment, the difficulty in positioning the prosthesis was attributed primarily to the patient¿s complex anatomy.However, the labelling inconsistency raised concerns about the potential use of an incorrectly sized device.
 
Additional Manufacturer Narrative
Updated sections: a the review of the data contained in the device history record confirmed that both the devices involved in the mix-up, satisfied all material and dimensional requirements for a carboseal - model ap-021, at the time of manufacture and release.Additionally, both the devices belonged to the same sterilization lot, then they can be considered equivalent in terms of performance and sterilization properties.The prosthesis involved in the reported event was returned to the manufacturer for analysis.It was received in a plastic bag containing the carboseal prosthesis, the internal id tag displaying serial number (b)(6), and one of the standard packaging stickers indicating serial number (b)(6).The graft of the prosthesis appeared to be cut in half and showed visible blood stains.As an initial step, the valves' orifice dimensions were verified, confirming that the device corresponded to a size 21 prosthesis.Following the prescribed decontamination and sanitization procedures, the prosthesis was disassembled, allowing verification of the serial number etched on the orifice.This number was consistent with the one reported on the internal id tag.It was therefore confirmed that the mix-up between this prosthesis and the one bearing serial number (b)(6) occurred during the labelling process, after the id tag had been attached.Since the blisters containing the prosthesis were not returned to the manufacturer, it is not possible to determine the exact packaging step at which the mix-up occurred.It should be noted though that the manufacturing date of the prostheses involved in the mix-up precedes july 2023, which marks the implementation of a corrective action prompted by similar incidents caused by human error during manufacturing operations.This action involved the implementation of barcodes on all packaging components used throughout the manufacturing process, including those applied during the pre-sterilization phase, to enable automatic verification and prevent the recurrence of similar human errors.No additional similar events have been reported since the implementation of the aforementioned corrective measure.
 
Event or Problem Description
The manufacturer was notified of an incident involving a failure to implant and a labelling discrepancy associated with a carboseal ascending aortic prosthesis, model ap-021.According to the report, after completing the sizing procedure using the sizer accessories, the surgical team encountered difficulties in seating the prosthesis into position.During the implantation attempt, the nursing staff observed a mismatch between the serial number on the id tag attached to the prosthesis and the serial numbers on the outer packaging labels.This discrepancy was promptly brought to the surgeon¿s attention.Due to concerns regarding both the seating difficulty and the serial number mismatch, the decision was made to abandon the implantation of the device and a mechanical prosthesis from a different manufacturer was implanted instead (on-x, unknown model and sn).It was reported that the issue resulted in a significant extension of the surgical procedure¿estimated between 40 and 60 minutes¿without adverse effects on the patient.Based on the medical assessment, the difficulty in positioning the prosthesis was attributed primarily to the patient¿s complex anatomy.However, the labelling inconsistency raised concerns about the potential use of an incorrectly sized device.Based on further information received, radiofrequency ablation of atrial fibrillation and left atrial appendage closure were performed as concomitant procedures.

Brand Name
CARBOSEAL ASCENDING AORTIC PROSTHESIS
Common Device Name
HEART VALVE, MECHANICAL
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT  13040
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT   13040
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key22078038
Report Number3005687633-2025-00115
Device Sequence Number18516869
Product Code LWQ
UDI-Device Identifier08022057013460
UDI-Public(01)08022057013460(240)AP-021(17)250430
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model NumberAP-021
Device Catalogue NumberAP-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2025
Supplement Date Received by Manufacturer05/30/2025
Initial Report FDA Received Date05/23/2025
Supplement Report FDA Received Date06/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight88 KG